Kansas, 2024Tornadoes and Damaging Winds in Kansas, May 19, 2024
May 19, 2024 · NWS EAX · 8 events in 4 counties and zones
During the late evening hours of May 19th, a squall line brought severe wind gusts and a few tornadoes to portions of Johnson and Wyandotte Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours of May 19th, a squall line brought severe wind gusts and a few tornadoes to portions of Johnson and Wyandotte Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 5:38 PM CST, 3 hours 32 minutes earlier. Its key messages:
- A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning.
- There will be a conditional threat for strong to severe storms tomorrow afternoon and evening.
- Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible.
Area forecast discussion, May 19, 5:38 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT Sun May 19 2024
.KEY MESSAGES...
- A line of thunderstorms capable of producing severe wind gusts
will likely move through the region late this evening into
early tomorrow morning.
- There will be a conditional threat for strong to severe
storms tomorrow afternoon and evening.
- Enhanced risk for severe thunderstorms on Tuesday, with all
severe hazards (large hail, damaging wind gusts, and a few
tornadoes) possible.
&&
.DISCUSSION...
Issued at 210 PM CDT Sun May 19 2024
A broad area of west to southwesterly flow remains over much of the
central CONUS downstream of a synoptic trough over the Intermountain
West. Meanwhile, water vapor imagery shows a shortwave trough over
northern AZ and NM, with this expected to move east
northeastward with an associated mid level jet max nosing into
the central High Plains. This will help initiate storms this
afternoon across far SE Colorado, SW Kansas, and the OK
Panhandle in vicinity of a surface low and accompanying
southward extending dryline. As these storms move east
northeast, they should grow upscale into a quick moving MCS
capable of producing widespread severe winds, traversing from SW
Kansas all the way into eastern Kansas. As the MCS approaches
our far eastern Kansas counties by around 10 pm, they should be
entering into a slightly less favorable convective environment.
However, most recent CAM guidance does suggest a large bowing
squall line capable of producing severe criteria wind gusts
moving through the KC metro in the 10 pm to midnight time frame,
with this continuing to move eastward through Missouri into the
early morning hours, with the damaging wind gust threat
diminishing the further east it progresses. 0-3 km bulk shear
vectors could also perhaps support some embedded QLCS
mesovortices, especially if bowing segments allow for a more
favorable orientation of the shear vector with respect to the
line itself. The severe threat should be over by around 2 am,
but areas of stratiform precipitation may linger for a bit
longer. With the overall progressive nature of the MCS, hydro
concerns should be relatively low tonight.
Severe chances for Monday is still very much uncertain. New
convection may initiate over the area by early to mid morning
tomorrow and continue into the early afternoon hours, but these do
not appear to pose much of a severe threat. However, another
shortwave trough should eject out of the Front Range and into
the Plains tomorrow afternoon, deepening the the surface low
over Kansas and enhancing low level southerly flow, bringing in
upper 60s dewpoints. By late Monday afternoon, model soundings
suggest up to 2000 J/kg of ML CAPE over the region with
sufficient shear to support organized updrafts. That being said,
forcing for ascent will be lacking. It is possible that storms
could initiate along a remnant outflow boundary or a
differential heating boundary of some sort. If any storm does
manage to initiate, it will have the capability to become severe
with large hail and damaging winds. CAMs suggest a large MCS
developing over SE Nebraska by late tomorrow night as better
forcing arrives, and moving eastward into southern Iowa into the
early morning hours of Tuesday. It is possible that this could
clip portions of northern Missouri, but best chances should stay
north of the MO/IA border.
Tuesday afternoon/evening remains our most favorable set up for
severe weather across the region as a stronger shortwave trough
moves into the Plains with a belt of 80 knot WSW winds at 500
mb overspreading the region. At the surface, the low should
deepen and further approach the area, creating surface pressure
falls and backing surface winds, yielding even better low level
moisture advection into the region. By mid afternoon, our
region will be in a very warm, moist warm sector with ML CAPE
values at 3000 J/kg or above with very steep mid level lapse
rates. Given the aforementioned band of 80 knot mid level winds,
deep layer wind shear will be very strong. This pairing of
large instability and deep layer shear will support supercells.
Low level wind shear and hodographs will also support a tornado
threat, especially if surface winds can back enough to out of
the SE. While supercells will be possible out in the open warm
sector earlier on in the event, storms will likely quickly grow
upscale into linear storm modes later in the afternoon/evening
given the strong forcing and advancing cold front. At this
point, damaging wind gusts would likely be the primary hazard,
especially if any bowing segments develop.
The cold front should clear the region to the east by late Tuesday
night into early Wednesday morning, with precipitation exiting with
it. High temperatures for Wednesday should be much cooler (mid
70s) behind the cold front, but temperatures should rebound back
to the lower 80s by Thursday and continuing into the weekend.
Chances for showers and storms return for Thursday night into
Saturday morning.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 630 PM CDT Sun May 19 2024
VFR conditions will start this TAF cycle across the Kansas-
Missouri state line terminals, however a couple of storm
complexes are moving east across the Kansas which will impact
the terminals overnight. Current timing has storms in central
Kansas arriving in the Kansas City terminals around 03Z. Given
upstream observations, expect strong and gusty winds with CIGs
just barely in the MVFR range as the storms move through between
03Z and 05Z. The storms will move east quickly leaving the
terminals with VFR CIGs after a few hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Williams
AVIATION...Cutter
Hazardous weather outlook, May 19, 3:49 AM CST, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Sun May 19 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Sun May 19 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
There is a chance of severe thunderstorms tonight, especially west
of Interstate 35. Locally heavy rainfall is also possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Severe weather is again possible on Monday and especially Tuesday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
CMS
Thunderstorm Wind, Miami
- When
- May 19, 9:10 PM CST to 9:11 PM CST
- Where
- Miami County, 9 mi WNW of Paola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.620, -95.024
Downed power lines near Pressonville Road and Highway 68 with power outages reported.
Thunderstorm Wind, Miami
- When
- May 19, 9:12 PM CST to 9:13 PM CST
- Where
- Miami County, 1.09 mi W of Osawatomie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.498, -94.950
Social media report of a tree downed on top of a vehicle.
Thunderstorm Wind, Miami
- When
- May 19, 9:12 PM CST to 9:13 PM CST
- Where
- Miami County, 1.09 mi W of Osawatomie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.498, -94.950
Social media report of a tree downed on top of a vehicle.
Tornado, Johnson
- When
- May 19, 9:19 PM CST to 9:21 PM CST
- Where
- Johnson County, 1.26 mi SSE of Gardner Arpt to 1.27 mi SE of Gardner Arpt
- Rating
- EF1
- Path length
- 0.88 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.784, -94.940
NWS Damage Survey confirmed a short lived EF-1 tornado developed due to a strong embedded circulation along a line of thunderstorms that moved northeast across Johnson County Kansas. The tornado began and ended on the south side of Gardner, KS around 10:20 PM CDT Sunday night, May 19th, 2024.
Thunderstorm Wind, Linn
- When
- May 19, 9:23 PM CST
- Where
- Linn County, 0.54 mi W of Pleasanton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.180, -94.710
Delayed report. Social Media photos of a tree uprooted, falling onto a house. Time estimated from radar.
Tornado, Leavenworth
- When
- May 19, 9:26 PM CST to 9:28 PM CST
- Where
- Leavenworth County, 1.86 mi E of Linwood to 2.57 mi ENE of Linwood
- Rating
- EF1
- Path length
- 1.51 mi
- Path width
- 150 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.999, -94.995
Damage survey confirmed a brief Tornado developed within an embedded circulation within the line of thunderstorms lifting north across southern Leavenworth County Sunday night, May 19th, 2024. The tornado impacted rural areas, with damage to trees and no damage to structures.
Tornado, Johnson
- When
- May 19, 9:31 PM CST to 9:36 PM CST
- Where
- Johnson County, 1.68 mi NW of Zarah to 1.46 mi WNW of Holliday
- Rating
- EF1
- Path length
- 1.63 mi
- Path width
- 105 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.016, -94.844
Survey confirmed an EF-1 tornado in NW Johnson County KS. Most notable damage was to school concession stand and administrative building near the track and football field. Debris from this area was carried a few neighborhoods away. In one of the neighborhoods, there was roof damage to two homes with loss of roof decking on the corner of one home. Most of the damage was to trees with large trunks snapped higher up in the tree, some trees were uprooted though they were evergreens with shallow root systems or the tree was beginning to rot at the base. Debris was in an overall convergent pattern.
Tornado, Johnson
- When
- May 19, 9:39 PM CST to 9:45 PM CST
- Where
- Johnson County, 0.88 mi NE of Overland Park to Mission Hills
- Rating
- EF1
- Path length
- 2.63 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.990, -94.660
Preliminary results of a NWS Damage Survey have confirmed an EF-1 Tornado occurred Sunday Night, May 19th, 2024 in northeastern Johnson County Kansas. Much of the path was EF-0 Damage, with a pocket of EF-1 Damage with max winds around 95 MPH. The tornado began near the western edge of Prairie Village Kansas, near 79th and Lamar Ave around 10:39 PM CDT. It continued northeast through Prairie Village toward Fairway KS and ending around 10:45 PM CDT on the western edge of Mission Hills.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 20242 injured · $1.1 million · EF2 · 80 events
- Tornadoes and Flash Flood in Iowa, May 19 to 21, 2024$85,000 · EF2 · 23 events
- Tornadoes and Flash Flooding in Nebraska, May 19 to 21, 2024$835,000 · EF0 · 51 events
- Tornadoes and Hail in Colorado, May 19, 2024EF2 · 8 events
- Tornadoes and Flooding in Kansas, May 19 to 20, 2024EF1 · 66 events
- Tornadoes and Hail in Kansas, May 19, 2024EF0 · 33 events
- Hail and Damaging Winds in Kansas, May 19, 20243 in hail · 32 events
- High Wind and Strong Wind in California, May 19 to 20, 2024$20,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 19, 2024$2,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 19, 202470 kt wind · 12 events
- Hail and Damaging Winds in South Carolina, May 19, 2024$6,000 · 1.75 in hail · 11 events
- Marine Hail in South Atlantic Coastal Waters, May 19, 20241.5 in hail · 10 events